Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Goodland, KS

March 1, 2008Cheyenne County, Kit Carson County, Colorado; 8 counties in Kansas

NWS Goodland, KS issued this red flag warning at Mar 1, 2008, 2:08 PM MST for Cheyenne County, Kit Carson County, Colorado; 8 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2008, 2:08 PM MST (21:08 UTC)
Expired
Mar 1, 2008, 6:00 PM MST
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4276 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 012108
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MST SAT MAR 1 2008

...CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED ACROSS THE AREA...

.RECORD BREAKING WARM TEMPERATURES HAVE COMBINED WITH VERY LOW
DEWPOINTS TO DRIVE RELATIVE HUMIDITIES AS LOW AS 4 PERCENT IN SOME
AREAS. WHILE WINDS ARE NOT STRONG...SOUTHERLY WINDS HAVE BEGUN TO
GUST TO 20 TO 25 MPH. THE WINDS...DRY GRASSES...AND VERY DRY AIR
WILL CREATE CRITICAL FIRE DANGER THE REST OF THE AFTERNOON.

COZ253-254-KSZ001-002-013-014-027-028-041-042-020100-
/O.NEW.KGLD.FW.W.0002.080301T2108Z-080302T0100Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
208 PM MST SAT MAR 1 2008 /308 PM CST SAT MAR 1 2008/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON. 

RELATIVE HUMIDITIES HAVE FALLEN AS LOW AS 4 PERCENT ACROSS MUCH OF
THE AREA DURING THE AFTERNOON AND SOUTHERLY WINDS HAVE BEGUN TO
GUST TO AROUND 25 MPH. WHILE WINDS ARE NOT PARTICULARLY
STRONG...THEY WILL COMBINE WITH VERY DRY AIR AND FUELS TO CREATE
CRITICAL FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JRM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 1, 11:25 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 1, 11:25 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MST SAT MAR 1 2008

.AVIATION...FOR 18Z TAFS VFR CONDTIONS WILL PREVAIL FOR MUCH OF THE
PERIOD WITH SOUTHWEST WINDS AROUND 10 KTS SLOWLY BACKING TO BECOME
SOUTH/SOUTHEASTERLY AROUND BY 00Z. CHANCE FOR MVFR TO IFR CONDTIONS
INCREASE AFTER 12Z TOMORROW BEHIND STRONG COLD FRONT THAT WILL BRING
STRONG WINDS OF 20-30KTS...LOW STRATUS AND RA/SN AFTER 15Z.

&&

.DISCUSSION...MAIN CONCERNS FOR TODAY WILL BE CRITICAL FIRE WEATHER CONDITIONS
AND NEAR RECORD HIGH TEMPERATURES. CURRENT DEWPOINTS ALREADY IN THE
TEENS TO NEAR 10 DEGREES ACROSS THE WESTERN CWA...AND MORNING RAOBS
INDICATE POTENTIAL FOR VALUES TO DROP INTO THE LOW SINGLE DIGITS
ONCE DEEP MIXING COMMENCES. RELATIVE HUMIDITIES WILL TO LESS THAN
10 PERCENT ACROSS EASTERN COLORADO AND PORTIONS OF NW KANSAS AND SW
NEBRASKA ALONG CO BORDER. WINDS SHOULD BEGIN TO BACK IN RESPONSE TO
PRESSURE FALLS ACROSS EASTERN COLORADO WHICH SHOULD HELP ADVECT A
SLIGHTLY MORE HUMID AIRMASS OVER THE EASTERN CWA...WHICH SHOULD KEEP
VALUES JUST ABOVE 15 PERCENT...HOWEVER IF MOISTURE PROFILES ARE
SHALLOWER THAN MODELS SUGGEST TO THE SOUTHEAST THAN TD VALUES MAY
FALL INTO THE UPPER TEENS AND REMAIN THERE IN THE AFTERNOON
RESULTING IN CRITICAL RH VALUES. ALTHOUGH RH VALUES AND FUELS WOULD
SUPPORT A RED FLAG WARNING WINDS APPEAR VERY MARGINAL AT THIS POINT.
HARD TO FIND ANY LEVELS WITH WINDS IN EXCESS OF 20 KTS IN THE
BOUNDARY LAYER TODAY SO CURRENT THOUGHTS ARE TO NOT ISSUE A
WARNING...BUT WILL CONTINUE TO MONITOR SFC TROUGHS PLACEMENT AND IF
CWA ENDS UP MORE IN THE GRADIENT AND WINDS DO PICK UP...A WARNING
WILL BE NEEDED.

.PREV DISCUSSION...A RIDGE OVER THE PLAINS TODAY WILL SHIFT EAST AS A
TROUGH MOVES INTO THE ROCKIES TONIGHT. ON SUNDAY THE TROUGH AXIS
SHOULD BE JUST EAST OF THE ROCKIES. BY SUNDAY NIGHT THE AXIS SHOULD
BE OVER WESTERN KANSAS FOLLOWED BY NORTHERLY FLOW MONDAY/MONDAY
NIGHT. A SURFACE TROUGH WILL BE OVER EASTERN COLORADO TODAY. THE
TROUGH WILL SHIFT EAST TONIGHT AND SUNDAY ALLOWING A FRONT AND HIGH
PRESSURE TO FOLLOW. THE FRONT SHOULD MOVE INTO THE GLD AREA EARLY
(12Z) SUNDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION
SUNDAY NIGHT THROUGH MONDAY. ANOTHER TROUGH WILL SET UP OVER EASTERN
COLORADO MONDAY NIGHT.

THE CURRENT 00Z MODELS HAVE SLOWED THE UPPER TROUGH DOWN A FEW HOURS
COMPARED TO THE PREVIOUS 00Z RUN 24 HOURS AGO. PRECIPITATION SHOULD
NOT START UNTIL CLOSE TO 12Z SUNDAY IN THE NORTHWEST ZONES.
PRECIPITATION TYPE IS PROBLEMATIC. THE DRY BIAS NAM NOT SHOWING
ADEQUATE MOISTURE ON BUFKIT FOR ANY PRECIPITATION TO REACH THE
SURFACE WHILE THE GFS IS AND IT LOOKS LIKE MOSTLY ALL SNOW. PLAN TO
KEEP AT LEAST SOME MIX OVER EASTERN ZONES AND CHANCE POPS FOR THE
EVENT SINCE THE NAM IS CASTING SOME DOUBT ON ANY CONFIDENCE THE GFS
PROVIDES. BLOWING SNOW SHOULD NOT BE A PROBLEM DUE TO THE LACK OF SNOWFALL
AND THAT THE SNOW SHOULD BE WET OR MIXED WITH LIGHT RAIN. IN
ADDITION THE SNOW WILL BE SETTLING AND MELTING WITH THE COLDEST MAX
TEMPERATURES WELL ABOVE FREEZING.

RH VALUES LOWER TO CRITICAL VALUES IN RELATION TO RED FLAG CRITERIA
TODAY. OF COURSE FUELS ARE CRITICAL AS WELL BUT WINDS ARE WELL BELOW
CRITERIA. THE ETA/NAM/RUC ALL INDICATE THAT WINDS SHOULD BE UNDER
THE CRITERIA SINCE THE TROUGH AXIS IS ALIGNED DIRECTLY OVER THE
FORECAST AREA. CONSEQUENTLY WIND OF 10 TO 15 KTS IS EXPECTED. BASED
ON THIS WILL NOT ISSUE A RED FLAG WARNING BUT CONDITIONS SHOULD BE
MONITORED.

UNSEASONABLY WARM TEMPERATURES SHOULD BE REALIZED TODAY AND A COUPLE
OF RECORDS WILL COME CLOSE TO BEING TIED TODAY...AT GOODLAND (77 IN
1967)  AND BURLINGTON (76 IN 1941). MUCH COOLER TEMPERATURES WILL
OCCUR BEHIND THE FRONT ON SUNDAY WITH HIGHS IN THE UPPER 30S/LOWER
40S. TEMPERATURES WILL MODERATE SOME ON MONDAY INTO THE MID 40S. MIN
TEMPERATURES WILL HOLD UP IN THE 30S TONIGHT COOLING TO NORMAL
VALUES IN THE 20S THE REMAINING NIGHTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM/FS
Hazardous weather outlook, Mar 1, 4:45 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
445 AM MST SAT MAR 1 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
445 AM MST SAT MAR 1 2008 /545 AM CST SAT MAR 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT RAIN AND LIGHT SNOW WILL BE POSSIBLE ON SUNDAY. NORTHWEST
PORTIONS OF THE TRI-STATE AREA COULD RECEIVE UP TO ONE INCH OF
SNOW WITH AMOUNTS OF ONLY A FEW TENTHS OF AN INCH ELSEWHERE.
ALTHOUGH SNOWFALL AMOUNTS WILL BE LIGHT...ROADS COULD BECOME SLICK
AND VISIBILITIES REDUCED AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.